What is tardive dyskinesia (TD)

Involuntary, repetitive, and often contorted movements that develop as side effects of antipsychotic medications and other neuroleptic drugs such as the antinausea medications prochlorperazine (Compazine) and promet-hazine (Phenergan). Other drugs that alter the brain’s biochemical balance can sometimes cause TD as well; those taken to control psychosis, dementia, and other disturbances of behavior related to brain function carry the highest risk. Tardive means “late” or “delayed;” TD develops after these medications have been used over an extended period and reflects permanent damage to the brain’s neurochemical structures and networks. The dyskinesias can involve any muscle or muscle group and often affect the face and mouth, appearing as repetitive grimacing or movements of the lips and tongue.

The newer antipsychotics, called atypical because they affect the brain differently than conventional antipsychotic drugs do, such as clozap-ine (Clozaril) quetiapine (Seroquel), clanzapine (Zyprexa), risperidone (Risperdal), and ariprazole (Abilify) are less likely to cause tardive dyskinesia and should be the first drugs tried. Older antipsychotics such as chlorpromazine (Thorazine), haloperidol (Haldol), thioridazine (Mellaril), and thiothixene (Navane) carry a high risk of motor side effects including TD. Doctors have traditionally prescribed these medications for people with Alzheimer’s disease who have moderate to severe dementia, some of whom also have Parkinson’s disease.